MAUDE Adverse Event Report: CONMED UTICA LIGHTWAVE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONMED UTICA LIGHTWAVE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number IA-2379
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/18/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device is not expected to be returned for evaluation and review.However, the complaint investigation is not complete at this time.A supplemental and final report will be filed following the completion of the complaint investigation.We will continue to monitor per regulatory requirements to help ensure patient safety.
 
Event or Problem Description
The distributor reported on behalf of the customer that the device, ia-2379, lightwave ablator, 90° angle was being used on (b)(6)2024 and ¿during the use of rf, the device's protective sheath melts, causing no injury to the patient.¿.Per further assessment it was found that "a piece of the device broke and was removed from the patient; however, a second surgery was not required.".There was no impact or injury for the patient.The procedure was completed with an alternate same device.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.
 
Event or Problem Description
The distributor reported on behalf of the customer that the device, ia-2379, lightwave ablator, 90° angle was being used on (b)(6) 2024 and ¿during the use of rf, the device's protective sheath melts, causing no injury to the patient.¿.Per further assessment it was found that "a piece of the device broke and was removed from the patient; however, a second surgery was not required.".There was no impact or injury for the patient.The procedure was completed with an alternate same device.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
Reported event of the device melting is confirmed.The device will not be returned; however photographic evidence was provided.The root cause cannot be determined, however, based upon the photos and the guidance from the ifu along with the event description, the likely cause of this event was that the insulation was activated while not surrounded by conductive fluid.A two-year lot history review shows a total of 2 devices for this lot number and failure mode.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.A two-year review of complaint history revealed there has been a total of 32 reports, regarding 34 devices, for this device family and failure mode.During this same time frame 52,132 devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be 0.0007.Per the instructions for use, the user is advised the following: lightwave ablators must only be used in a conductive fluid medium to avoid insulation damage.Use ablators only within prescribed generator settings.High power generator settings, and prolonged use, may result in damage to the insulation, melting of the electrode tip or increased risk of patient burns.Do not bury electrode tip and insulator in tissue.The electrode tip must be completely surrounded by conductive fluid when activated in order to avoid damage to the insulation.We will continue to monitor per regulatory requirements to help ensure patient safety.

Brand Name
LIGHTWAVE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONMED UTICA
525 french rd
utica NY 13502
Manufacturer (Section G)
CONMED UTICA
525 french rd
utica NY 13502
Manufacturer Contact
robin drum
11311 concept blvd
largo, FL 33773
8653881978
MDR Report Key21206635
Report Number1320894-2025-00023
Device Sequence Number20872350
Product Code GEI
UDI-Device Identifier10845854040355
UDI-Public(01)10845854040355(17)280909(10)2023091111
Combination Product (Y/N)N
Initial Reporter CountryCI
PMA/510(K) Number
K083281
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberIA-2379
Device Lot Number2023091111
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2025
Supplement Date Received by Manufacturer01/23/2025
Initial Report FDA Received Date01/22/2025
Supplement Report FDA Received Date02/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age30 YR
Patient SexFemale
Patient EthnicityNon Hispanic